Wyoming, 2020High Wind in Wyoming, April 28, 2020
April 28, 2020 · NWS RIW · 1 event in 1 county or zone
Cold advection following a cold front passage brought high wind to northern Johnson County. The highest wind gust recorded was 75 mph at the Buffalo Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold advection following a cold front passage brought high wind to northern Johnson County. The highest wind gust recorded was 75 mph at the Buffalo Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 28, 1:34 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 28, 1:34 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
234 AM MDT Tue Apr 28 2020
.SHORT TERM...Today through Thursday night
We have a few concerns today. First, is precipitation. We currently
have some showers working across northern Wyoming as of 1 am,
although nothing particularly heavy. A few showers may linger in the
eastern zones this morning. We maintained some isolated POPs this
morning, but most places should stay rain free as most shifts to the
east. The afternoon looks dry at this point.
The second concern is enhanced fire weather. The air mass behind the
cold front is very dry with dew points falling into the teens.
However, temperatures will also average 5 to 10 degrees cooler than
yesterday. The best chance for enhanced fire weather will be across
southern Wyoming. We already have a fire danger statement in place,
and this will be maintained.
The third concern is wind. Many areas will have some gusty winds.
However, the strongest winds will be found across northern Wyoming,
especially in northern Johnson County. They will have the favored
northwest flow pattern. In addition, the area will be under the
right front quadrant of an 130 to 140 knot jet streak with good
downward forcing of 45 to 55 knot 700 millibar winds. As a result,
we will upgrade the high wind watch to a warning this morning. Winds
should decrease this evening as the jet moves away and winds
decouple toward and after sunset.
Wednesday at this point looks to be a warm and dry day as ridging
builds over the area. Some areas could see highs in the 80s. The
main difference is with the ridge over the area, winds should remain
light to moderate so fire danger should decrease somewhat. The next
system will move in from the west at night. The models tend to be
too fast this far out so kept things dry through the night.
Thursday looks turn active again as a northern stream shortwave
moves into the Wyoming. There are still some differences in the
details as to where the best chance of storms would be, as would be
expected on Day 3. So for now, we have gone with at least a slight
chance for all areas. All models are fairly consistent in keeping
areas East of the Divide dry through the morning. This will allow
for a warm day for most areas in that location. With the tightening
pressure gradient, it will become rather windy for most locations as
well. This could cause more rapid snowmelt that could raise levels
in creeks and streams, this will have to be watched.
.LONG TERM...Friday through Monday
A front will be stationary over northern and northwestern portions
of the forecast area for the first half of Friday, before quickly
progressing to the southeast during the afternoon. Showers will
remain confined to the northwest through much of the day. Additional
showers will develop over Sweetwater County Friday evening and
continue Friday night. Some of this activity could spread into
southern Natrona County. This activity will become more of a concern
for CYS' CWA Saturday, as a jet streak exits eastward over the
Central Plains. Convection will be more widely scattered Saturday,
as the region is split between Friday's exiting system and another
system coming in for Sunday. The main areas for these showers/storms
will be western and southern portions. The nose of the jet will move
over southwestern portions by Sunday morning. The left front
quad, along with a diffluent flow pattern, could bring more
extensive showers and storms. Showers will begin early over areas
west of the Divide Sunday morning. Showers and thunderstorms will
then spread east of the Divide during the afternoon, and
continuing across the area Sunday night. It appears a more robust
trough will move over the PACNW/Northern Rockies Sunday/Monday to
potentially enhance the convection, by becoming negatively tilted.
An associated cold front will be moving through ID Sunday,
putting the forecast area in the warm sector. The cold front will
blast through much of the forecast area Sunday night, exiting over
eastern WY Monday morning. Strong mid level winds of 40-50kt will
follow in the wake of the front. These winds could easily mix
down to the surface from ongoing showers, in addition to the tight
surface gradient.
&&
.AVIATION...For the 12Z TAFS through 12Z Wednesday
A line of showers continue over northern portions. These showers
are expected to be past KCOD and KWRL by 12Z and will be moving
near KCPR through 16Z. Gusty north to northwesterly winds up to 25
kts will occur at most terminals today. Clearing skies have
already started this morning and will continue through the rest of
the morning. Winds will decrease after sunset, with light winds
and mostly clear skies after 00Z Wednesday through the overnight
hours.
&&
.FIRE WEATHER...
Any showers should end this morning with a balance of the day
remaining dry. Temperatures will average about 5 to 10 degrees
cooler than yesterday. A gusty wind will occur across much of the
area with the strongest winds across Johnson County where high winds
are possible. Relative humidity will fall to around 20 percent for
many areas with the lowest humidity expected in Sweetwater County
where the best chance of enhanced fire behavior will be found.
Mixing and smoke dispersal will be range from fair in the west to
good to excellent East of the Divide.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM this morning to 6 PM MDT this
evening for WYZ010.
&&
SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Straub
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 28, 1:41 AM MST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
241 AM MDT Tue Apr 28 2020
WYZ001>020-022>030-290845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
241 AM MDT Tue Apr 28 2020
...High Wind Warning in effect today for northern Johnson
County...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
High wind likely today in northern Johnson County. Please see High
Wind Warning for details.
Elevated fire behavior possible this afternoon, especially in
southern Wyoming.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thursday...Isolated afternoon and evening thunderstorms. Windy
areas. Elevated fire conditions in the south. Still unseasonably
warm in many locations.
Friday...Scattered afternoon and evening thunderstorms across
southern portions.
Saturday...Widely scattered afternoon and evening thunderstorms
across western and southern portions.
Sunday...Morning showers west of the Divide. Afternoon and evening
thunderstorms across the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
High Wind, Northeast Johnson County
- When
- April 28, 3:40 AM MST to 9:04 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High winds occurred in northern Johnson County. The strongest wind gust recorded was 75 mph at the Johnson County Airport in Buffalo, Wyoming.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886273.